Advances in Applied Probability

Speed of coming down from infinity for birth-and-death processes

Vincent Bansaye, Sylvie Méléard, and Richard Mathieu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We describe in detail the speed of `coming down from infinity' for birth-and-death processes which eventually become extinct. Under general assumptions on the birth-and-death rates, we firstly determine the behavior of the successive hitting times of large integers. We identify two different regimes depending on whether the mean time for the process to go from n+1 to n is negligible or not compared to the mean time to reach n from ∞. In the first regime, the coming down from infinity is very fast and the convergence is weak. In the second regime, the coming down from infinity is gradual and a law of large numbers and a central limit theorem for the hitting times sequence hold. By an inversion procedure, we deduce that the process is almost surely equivalent to a nonincreasing function when the time goes to 0. Our results are illustrated by several examples including applications to population dynamics and population genetics. The particular case where the death rate varies regularly is studied in detail.

Article information

Adv. in Appl. Probab., Volume 48, Number 4 (2016), 1183-1210.

First available in Project Euclid: 24 December 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J27: Continuous-time Markov processes on discrete state spaces 60J75: Jump processes 60F15: Strong theorems 60F05: Central limit and other weak theorems
Secondary: 92D25: Population dynamics (general)

Birth-and-death processes coming down from infinity hitting times central limit theorem


Bansaye, Vincent; Méléard, Sylvie; Mathieu, Richard. Speed of coming down from infinity for birth-and-death processes. Adv. in Appl. Probab. 48 (2016), no. 4, 1183--1210.

Export citation


  • Aldous, D. J. (1999). Deterministic and stochastic models for coalescence (aggregation and coagulation): a review of the mean-field theory for probabilists. Bernoulli 5, 3–48.
  • Allen, L. J. S. (2011). An Introduction to Stochastic Processes with Applications to Biology, 2nd edn. CRC Press, Boca Raton, FL.
  • Anderson, W. J. (1991). Continuous-Time Markov Chains: An Applications-Oriented Approach. Springer, New York.
  • Berestycki, J., Berestycki, N. and Limic, V. (2010). The $\Lambda$-coalescent speed of coming down from infinity. Ann. Prob. 38, 207–233.
  • Billingsley, P. (1986). Probability and Measure, 2nd edn. John Wiley, New York.
  • Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1989). Regular Variation ( Encyclopedia Math. Appl. 27). Cambridge University Press.
  • Cattiaux, P. et al. (2009). Quasi-stationary distributions and diffusion models in population dynamics. Ann. Prob. 37, 1926–1969.
  • Donnelly, P. (1991). Weak convergence to a Markov chain with an entrance boundary: ancestral processes in population genetics. Ann. Prob. 19, 1102–1117.
  • Karlin, S. and McGregor, J. L. (1957). The differential equations of birth-and-death processes, and the Stieltjes moment problem. Trans. Amer. Math. Soc. 85, 489–546.
  • Karlin, S. and Taylor, H. M. (1975). A First Course in Stochastic Processes, 2nd edn. Academic Press, New York.
  • Klesov, O. I. (1983). The rate of convergence of series of random variables. Ukrain. Mat. Zh. 35, 309–314.
  • Kot, M. (2001). Elements of Mathematical Ecology. Cambridge University Press.
  • Lambert, A. (2005). The branching process with logistic growth. Ann. Appl. Prob. 15, 1506–1535.
  • Limic, V. and Talarczyk, A. (2014). Diffusion limits for mixed with Kingman coalescents at small times. Preprint. Available at
  • Slade, P. F. and Wakeley, J. (2005). The structured ancestral selection graph and the many-demes limit. Genetics 169, 1117–1131.
  • Sibly, R. M. et al. (2005). On the regulation of populations of mammals, birds, fish, and insects. Science 309, 607–610.
  • Taylor, H. M. and Karlin, S. (1998). An Introduction to Stochastic Modeling, 3rd edn. Academic Press, San Diego, CA.
  • Van Doorn, E. A. (1991). Quasi-stationary distributions and convergence to quasi-stationarity of birth–death processes. Adv. Appl. Prob. 23, 683–700.